Economic Theory

, Volume 34, Issue 3, pp 503–524 | Cite as

Catalog competition and Nash equilibrium in nonlinear pricing games

  • Paulo K. Monteiro
  • Frank H. PageJrEmail author
Research Article


We model strategic competition in a market with asymmetric information as a noncooperative game in which each seller competes for a buyer of unknown type by offering the buyer a catalog of products and prices. We call this game a catalog game. Our main objective is to show that catalog games have Nash equilibria. The Nash existence problem for catalog games is particularly contentious due to payoff discontinuities caused by tie-breaking. We make three contributions. First, we establish under very mild conditions on primitives that no matter what the tie-breaking rule, catalog games are uniformly payoff secure, and therefore have mixed extensions which are payoff secure. Second, we show that if the tie-breaking rule awards the sale to firms which value it most (i.e., breaks ties in favor of firms which stand to make the highest profit), then firm profits are reciprocally upper semicontinuous (i.e., the mixed catalog game is reciprocally upper semincontinuous). This in turn implies that the mixed catalog game satisfies Reny’s condition of better-reply security—a condition sufficient for existence (Reny in Econometrica 67:1029–1056, 1999). Third, we show by example that if the tie-breaking rule does not award the sale to firms which value it most (for example, if ties are broken randomly with equal probability), then the catalog game has no Nash equilibrium.


Competitive nonlinear pricing games Discontinuous games Existence of Nash equilibrium Competitive contracting Uniform payoff security Reciprocal upper semicontinuity Better-reply security 

JEL Classification Numbers

C6 C7 D4 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Aliprantis C.D., Border K.C. (1999) Infinite Dimensional Analysis: A Hitchhiker’s Guide. Berlin, SpringerGoogle Scholar
  2. Armstrong M. (1996) Multiproduct nonlinear pricing. Econometrica 64, 51–75CrossRefGoogle Scholar
  3. Dasgupta P., Maskin E. (1986) The existence of equilibrium in discontinuous economic games. I: theory Rev Econ Stud 43, 1–26Google Scholar
  4. Guesnerie, R. On Taxation and incentives: further remarks on the limits to redistribution. Bonn Discussion Paper 89 (1981)Google Scholar
  5. Guesnerie R. (1995) A contribution to the Pure Theory of Taxation. Cambridge, Cambridge University PressGoogle Scholar
  6. Maskin E., Riley J. (1984) Monopoly with incomplete information. RAND J Econs 15, 171–196CrossRefGoogle Scholar
  7. McAfee R.P., McMillan J. (1988) Multidimensional incentive compatibility and mechanism design. J Econ Theory 46, 335–364CrossRefGoogle Scholar
  8. Monteiro, P.K., Page, F.H. Jr. Uniform payoff security and Nash equilibrium in compact games. J Econ Theory (in press) (2006)Google Scholar
  9. Page F.H. Jr. (1992) Mechanism design for general screening problems with moral hazard. Econ Theory 2, 265–281CrossRefGoogle Scholar
  10. Page F.H. Jr., Monteiro P.K. (2006) Three principles of competitive nonlinear pricing. J Math Econ 39, 63–109CrossRefGoogle Scholar
  11. Reny P.J. (1999) On the existence of pure and mixed strategy Nash equilibria in discontinuous games. Econometrica 67: 1029–1056CrossRefGoogle Scholar
  12. Rochet J.C. (1985) The taxation principle and multi-time Hamilton-Jacobi equations. J Math Econ 14, 113–128CrossRefGoogle Scholar
  13. Simon L. (1987) Games with discontinuous payoffs. Rev Econ Studi 54, 569–597CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.FGV - EPGERio de JaneiroBrazil
  2. 2.Department of FinanceUniversity of AlabamaTuscaloosaUSA

Personalised recommendations